West Virginia, 2002

Flooding and Hail in West Virginia, April 28, 2002

April 28, 2002 · NWS RLX · 40 events in 27 counties and zones

5 to 3 inches fell in less than 12 hours, on saturated ground, during the early morning hours. The rains were associated with a warm front.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$871,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 3 inches fell in less than 12 hours, on saturated ground, during the early morning hours. The rains were associated with a warm front. Webster Springs had 2.9 inches of rain, Southside measured 2.3 inches, Clendenin reported 2 inches, while Bartow had 1.7 inches of rain . Minor flooding of small streams closed roads. At the Haines Branch in northern Kanawha County, 5 feet of water covered the exit off of Interstate 77. A few houses were surrounded by water in Randolph and Nicholas Counties. An indirect fatality occurred later in the day. A 30 year old kayaker drowned in the Shavers Fork below Bemis. The river had swollen to about 3/4 bankfull, from the earlier rains, but the river was not in flood. After the morning rains, a cold front sweep through West Virginia during the afternoon. Large hail was common with the strongest thunderstorms. The most hail damage appeared to be in Raleigh County, including the Beckley vicinity. Numerous vehicles were dented, including 70 new cars at a dealership.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 28, 3:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002

STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY

.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
     WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.

     WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
     KYZ105.

     WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
     KYZ105.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

     WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, Apr 28, 1:20 AM EST, 4 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EDT SUN APR 28 2002

...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY
   MORNING...

THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING.  THIS
AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST
VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA.

SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR
WINDS 58 MILES AN HOUR OR GREATER.

LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/SIKORA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 hail, 11 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Clay

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Clay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Flood, Jackson

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Kanawha

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Kanawha forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Flood, Mason

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Mason forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Flood, Nicholas

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Nicholas forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER

Flood, Pleasants

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Pleasants forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Pocahontas forecast zone
Reported by
TRAINED SPOTTER

Flood, Putnam

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Putnam forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Flood, Randolph

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Randolph forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER

Flood, Webster

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Webster forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER

Flood, Roane

When
April 28, 6:00 AM EST to 10:00 AM EST
Where
Roane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Thunderstorm Wind, Calhoun

When
April 28, 6:00 AM EST
Where
Calhoun County, Grantsville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -81.100

Large trees were blown over.

Hail, Wayne

When
April 28, 12:20 PM EST
Where
Wayne County, Crum
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -82.450

Hail, Logan

When
April 28, 12:40 PM EST
Where
Logan County, Chapmanville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -82.017

Hail, Boone

When
April 28, 12:45 PM EST
Where
Boone County, Madison
Measured
1.5 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -81.833

Hail, Logan

When
April 28, 12:50 PM EST
Where
Logan County, Logan
Measured
1.25 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -82.000

Hail, Mingo

When
April 28, 1:15 PM EST
Where
Mingo County, Williamson
Measured
1.5 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.683, -82.283

Hail, Raleigh

When
April 28, 1:35 PM EST
Where
Raleigh County, Beckley
Measured
1.75 in hail
Property damage
$700,000
Reported by
TRAINED SPOTTER
Coordinates
37.783, -81.183

Hail, Wyoming

When
April 28, 1:45 PM EST
Where
Wyoming County, Oceana
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -81.633

Hail, Mingo

When
April 28, 1:50 PM EST
Where
Mingo County, Williamson
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -82.283

Hail, Lewis

When
April 28, 2:00 PM EST
Where
Lewis County, Weston
Measured
1.25 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.033, -80.450

Hail, Wood

When
April 28, 2:00 PM EST
Where
Wood County, Parkersburg
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.267, -81.550

Hail, Lewis

When
April 28, 2:00 PM EST
Where
Lewis County, 6 mi S of Weston
Measured
2 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.950, -80.450

Hail, Wyoming

When
April 28, 2:05 PM EST
Where
Wyoming County, 1 mi SE of Saulsville
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
37.617, -81.450

Park officials at Twin Fall State Park reported quarter size hail.

Hail, Pleasants

When
April 28, 2:10 PM EST
Where
Pleasants County, St Marys
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -81.200

Hail, Barbour

When
April 28, 2:20 PM EST
Where
Barbour County, Junior
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -79.950

Hail, Upshur

When
April 28, 2:20 PM EST
Where
Upshur County, Buckhannon
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.000, -80.233

Hail, Wyoming

When
April 28, 2:20 PM EST
Where
Wyoming County, Pineville
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.583, -81.533

Hail, Wyoming

When
April 28, 2:25 PM EST
Where
Wyoming County, Mullens
Measured
1.25 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.583, -81.383

Hail, Randolph

When
April 28, 2:30 PM EST
Where
Randolph County, Gilman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -79.833

Hail, Ritchie

When
April 28, 2:45 PM EST
Where
Ritchie County, Ellenboro
Measured
1.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.267, -81.050

Hail, Harrison

When
April 28, 2:59 PM EST
Where
Harrison County, Clarksburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -80.350

Hail, Doddridge

When
April 28, 3:00 PM EST
Where
Doddridge County, 3 mi E of Smithburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -80.683

Hail, Harrison

When
April 28, 3:10 PM EST
Where
Harrison County, West Milford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -80.400

Hail, Gilmer

When
April 28, 3:40 PM EST
Where
Gilmer County, Gilmer
Measured
1.5 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
38.867, -80.717

Hail, Braxton

When
April 28, 3:45 PM EST
Where
Braxton County, Burnsville
Measured
1.5 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.850, -80.650

Hail, Barbour

When
April 28, 3:50 PM EST
Where
Barbour County, Philippi
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -80.033

Hail, Lewis

When
April 28, 3:50 PM EST
Where
Lewis County, Roanoke
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -80.483

Hail, Upshur

When
April 28, 3:50 PM EST
Where
Upshur County, French Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -80.300

Hail, Randolph

When
April 28, 4:14 PM EST
Where
Randolph County, Dailey
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
38.800, -79.883

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285066, 5285067, 5285068, 5285069, 5285070, 5285071, 5285072, 5285073, 5285074, 5285075, 5285076, 5285077, 5285078, 5285080, 5285079, 5285081, 5285082, 5285085, 5285083, 5285087, 5285086, 5285089, 5285091, 5285084, 5285088, 5285090, 5285092, 5285094, 5285093, 5285095, 5285096, 5285098, 5285097, 5285102, 5285100, 5285099, 5285101, 5289577, 5289578, 5289579.